Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Lubbock, TX

April 29, 2003Crosby County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 29, 2003, 5:00 PM CDT for Crosby County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 5:00 PM CDT (22:00 UTC)
Expired
Apr 29, 2003, 5:45 PM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Crosby County, TX

The radar

The Lubbock radar (KLBB), 55 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-470 J/kg
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WUUS54 KLUB 292200
SVRLBB
TXC107-292245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROSBY COUNTY IN NORTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 4 MILES SOUTH OF CROSBYTON...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CROSBYTON...
  WHITE RIVER LAKE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3361 10136 3341 10130 3342 10106 3382 10107

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:25 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 29, 2:25 PM CDT, 2 hours 35 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
225 PM CDT TUE APR 29 2003

DAY ONE...
SATELLITE IMAGERY INDICATES AREA OF LIFT CURRENTLY MOVING ACROSS THE
MOUNTAINS OF SOUTHWEST TEXAS AS JET ENERGY SLIDES THROUGH THE
SOUTHWESTERLY FLOW LOCATED OVER WEST TEXAS. SHOULD SEE THE MIDDLE
LEVEL FLOW IMPROVE SLIGHTLY OVER WEST TEXAS. AREA VWPS ALREADY
INDICATING WINDS INCREASING TO AROUND 30KT AT 12KFT. THE DRYLINE IS
ON THE MOVE EASTWARD AS THIS MIDDLE LEVEL ENERGY APPROACHES. ALREADY
SEEING SOME CU OVER THE SOUTHWESTERN CWA BUT IT APPEARS THAT IT IS
BEING UNDERCUT BY SOME DRY AIR. DRYLINE SHOULD MOVE JUST EAST OF
SILVERTON TO SLATON TO TAHOKA LINE BEFORE MAXIMUM HEATING. BELIEVE
THUNDERSTORMS WILL HOLD OFF UNTIL WE GET CLOSE TO THE CONVECTIVE
TEMP THAT IS NEAR 84 DEGREES. COULD SEE A SIMILAR SITUATION TO LAST
NIGHT WITH ANOTHER MARGINALLY SEVERE EVENT. THE ONE FACTOR THAT IS
SLIGHTLY BETTER IS THE MIDDLE LEVEL JET ENERGY THAT IS APPROACHING.
WILL CONTINUE THE CHANCE OF SEVERE THUNDERSTORMS FOR THE LOW ROLLING
PLAINS AND THE SLIGHT CHANCE OF THUNDERSTORMS ALONG AND NEAR THE
CAPROCK.

SHOULD SEE A SUNNY DAY ON WEDNESDAY AS THE DRY AIR MOVES FURTHER
EAST IN RESPONSE TO A TROUGH MOVING OUT OF THE WESTERN US. APPEARS
THAT WE SHOULD ONLY SEE AN INCREASE IN WIND SPEEDS BY THE AFTERNOON.
WINDS LOOK TO STAY BELOW ADVISORY LEVELS BUT COULD REACH 20 TO 30
MPH SO WILL INSERT THE WINDY WORDING. LACK OF MOISTURE SHOULD
PRECLUDE ANY DEVELOPMENT OF THUNDERSTORMS. RH VALUES MAY DROP LOW
ENOUGH TO BE CONCERNED ABOUT A RED FLAG WARNING. STILL SOME QUESTION
AS TO HOW HIGH WIND SPEEDS WILL GET IN THE AFTERNOON. WILL HOLD OFF
ON A RED FLAG WATCH AND INFORM LATER SHIFTS OF THIS POTENTIAL.

FCSTID=MM

DAY TWO THROUGH SEVEN...
SHORTWAVE TROF OVER THE CENTRAL PLAINS LATE WEDNESDAY WILL CONTINUE
TO MOVE EASTWARD WITH NEAR ZONAL FLOW ACROSS THE REGION. A COLD
FRONT WILL MOVE THROUGH THE AREA THURSDAY BECOMING QUASI-STATIONARY
AND WASHING OUT OVER THE PERMIAN BASIN AND ALONG THE MOUNTAINS OF
NEW MEXICO ON FRIDAY. THUS DRY CONDITIONS WEDNESDAY NIGHT THROUGH
FRIDAY WITH SLIGHTLY COOLER TEMPERATURES. FLAT UPPER LEVEL RIDGE TO
MOVE ACROSS THE REGION FRIDAY NIGHT AS A LOW OFF THE PACIFIC
NORTHWEST MOVES SOUTH TO THE SOUTHERN CALIFORNIA COAST BY SATURDAY
MORNING. LEE SIDE TROF/DRY LINE DEVELOPING NEAR THE TEXAS NEW MEXICO
BORDER SATURDAY MORNING WILL MOVE EASTWARD DURING THE DAY. ALTHOUGH
SOME DIFFERENCES IN MODELS ON HANDLING OF SHORTWAVE EJECTING OUT OF
SOUTHERN CALIFORNIA INTO THE PLAINS WITH GFS AND CANADIAN MORE
PROGRESSIVE. WILL ATTM TREND TOWARD THE GFS WHICH MOVES THE
SHORTWAVE ACROSS THE CENTRAL PLAINS ON SUNDAY. WITH DRY LINE IN PLACE
AND TROF MOVING ACROSS THE REGION WILL CONTINUE SLIGHT CHANCE
THUNDERSTORMS SATURDAY AND SUNDAY. DRY AGAIN MONDAY AND TUESDAY
AS THE SURFACE AND UPPER LEVEL LOWS MOVE TO THE NORTHEAST...ALSO
COOLER AS A FRONT MOVES THROUGH THE REGION SUNDAY NIGHT.

FCSTID = 08

FRIONA      50 84 45 77 / 10 00 00 00
TULIA       52 85 47 80 / 10 00 00 00
LUBBOCK     57 86 51 84 / 10 00 00 00
BROWNFIELD  58 86 53 86 / 10 00 00 00
CHILDRESS   60 86 53 81 / 30 00 00 00
ASPERMONT   63 86 56 85 / 30 00 00 00

.LUB...NONE.
Hazardous weather outlook, Apr 29, 11:30 AM CDT, 5 hours 30 minutes before
TXZ021>044-300000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE APR 29 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY AND TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND EAST
OF A LINE FROM SILVERTON TO RALLS TO TAHOKA.

THE SURFACE DRYLINE WILL SET UP THIS AFTERNOON ACROSS THE CENTRAL
SOUTH PLAINS. AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF NEW MEXICO
THIS AFTERNOON AND INCREASE MID AND UPPER LEVEL LIFT OVER THE SOUTH
PLAINS AND ROLLING PLAINS. SCATTERED THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON ALONG AND EAST OF THE DRYLINE AND HAVE THE POTENTIAL TO
BECOME SEVERE. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Apr 29, 2:35 PM CDT, 2 hours 25 minutes before
BULLETIN - IMMEDIATE BROADCAST REQUESTED
AREAL OUTLINE FOR SEVERE THUNDERSTORM WATCH NUMBER 20
NATIONAL WEATHER SERVICE LUBBOCK TX
235 PM CDT TUE APR 29 2003

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 180 FOR A PORTION OF THE EXTREME SOUTHERN TEXAS PANHANDLE
THE SOUTH PLAINS AND LOW ROLLING PLAINS. THE WATCH IS IN EFFECT
UNTIL 800 PM CDT.

IN THE PANHANDLE OF TEXAS THIS WATCH INCLUDES 4
COUNTIES...SWISHER...BRISCOE...CHILDRESS AND HALL

IN WEST CENTRAL WESTERN TEXAS THIS WATCH INCLUDES 13
COUNTIES...MOTLEY...COTTLE...FLOYD...HALE...KING...DICKENS...CROSBY..
.LUBBOCK...KENT...STONEWALL...GARZA...LYNN AND TERRY
Special weather statement, Apr 29, 2:35 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
235 PM CDT TUE APR 29 2003

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 180 FOR A PORTION OF THE EXTREME SOUTHERN TEXAS PANHANDLE
THE SOUTH PLAINS AND LOW ROLLING PLAINS. THE WATCH IS IN EFFECT
UNTIL 800 PM CDT.

IN THE PANHANDLE OF TEXAS THIS WATCH INCLUDES 4
COUNTIES...SWISHER...BRISCOE...CHILDRESS AND HALL

IN WEST CENTRAL WESTERN TEXAS THIS WATCH INCLUDES 13
COUNTIES...MOTLEY...COTTLE...FLOYD...HALE...KING...DICKENS...CROSBY..
.LUBBOCK...KENT...STONEWALL...GARZA...LYNN AND TERRY
Special weather statement, Apr 29, 4:25 PM CDT, 35 minutes before
TXZ024>026-030>032-036>038-042>044-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
425 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH 222 UNTIL
9 PM.

THE WATCH INCLUDES 12 COUNTIES...
IN NORTHWEST TEXAS:

COTTLE                CROSBY                DICKENS
FLOYD                 GARZA                 KENT
KING                  MOTLEY                STONEWALL

IN THE PANHANDLE OF TEXAS:

BRISCOE               CHILDRESS             HALL

THIS INCLUDES THE CITIES OF CHILDRESS...CROSBYTON...DICKENS...
FLOYDADA...GUTHRIE...JAYTON...MATADOR...MEMPHIS...PADUCAH...POST...
QUITAQUE AND SILVERTON.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:31 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock44 min
Apr 29, 4:17 PM CDTSevere Thunderstorm WarningLUBCrosby43 min
Apr 29, 4:55 PM CDTSevere Thunderstorm WarningLUBHall65 min
Apr 29, 6:54 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.